A study found a higher incidence of secondary skin infections in patients who used topical clindamycin or oral tetracycline for the treatment of papulopustular eruptions (PPEs) associated with epidermal growth factor receptor (EGFR) inhibitors compared with similar patients without previous exposure to antibiotics. Findings from this study were published in JAMA Dermatology.

Researchers from Stanford University retrospectively reviewed de-identified medical record data of patients diagnosed with grade ≥1 EGFR inhibitor-related PPE. A total of 71 patients with positive bacterial wound culture results (mean age, 62.4 years) were included in the study. Patients with antibiotic-resistant bacteria were compared with patients without antibiotic-resistant bacteria results on wound culture. The investigators also evaluated whether time from the initiation of EGFR inhibitor therapy to first positive wound culture correlated with antibiotic exposure.

A higher incidence of clindamycin-resistant infection was found in patients who were treated with topical clindamycin for >4 weeks compared with patients who received no treatment and patients who received treatment for <4 weeks (63.3% vs 26.7% vs 10.0%, respectively). Patients who received oral tetracycline therapy for >4 weeks had a higher incidence of tetracycline-resistant infection vs no treatment and treatment for <4 weeks (46.7% vs 40.0% vs 13.3%, respectively).

Related Articles

The researchers also found a higher risk for antibiotic-resistant bacterial infection with increased therapy time in patients with prior topical clindamycin use (hazard ratio [HR], 1.94; 95% CI, 0.83-4.50; P =.12) and a history of oral tetracycline use (HR, 3.15; 95% CI, 1.45-6.85; P =.004).

Study limitations include its retrospective nature, small sample size, inclusion of patients from a single center, and possible variations in antibiotic adherence among patients.

“Given the finding that patients with a history of antibiotic monotherapy for EGFR inhibitor-related PPE may develop antibiotic-resistant skin infections,” the researchers commented, “we suggest consideration of concurrent antiseptic therapy (eg, benzoyl peroxide, dilute bleach baths, or chlorhexidine) during topical or oral antibiotic therapy for EGFR inhibitor–related PPE.”

Disclosures

Joel Neal, MD, PhD, reported serving in a consulting or advisory role for ARIAD/Takeda, AstraZeneca, and Genentech/Roche and received research funding from Genentech/Roche, Merck & Co., Novartis, Boehringer Ingelheim, Exelixis, ARIAD/Takeda, and Nektar Therapeutics. Bernice Y. Kwong, MD, reported serving as a consultant to Genentech/Roche.

Follow @DermAdvisor

Reference

Hirotsu K, Dang TM, Li S, et al. Association of antibiotic resistance with antibiotic use for epidermal growth factor receptor inhibitor-related papulopustular eruption [published online April 24, 2019]. JAMA Dermatol. doi:10.1001/jamadermatol.2019.0063